Minnesota, 2024

Hail and Damaging Winds in Minnesota, August 3, 2024

August 3, 2024 · NWS DLH · 20 events in 5 counties and zones

Thunderstorms developed ahead of a cold front during the afternoon hours of the 3rd across the Brainerd Lakes region. The environment was supportive of strong to severe storms and some of the storms did produce mainly large hail along with a few damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed ahead of a cold front during the afternoon hours of the 3rd across the Brainerd Lakes region. The environment was supportive of strong to severe storms and some of the storms did produce mainly large hail along with a few damaging wind gusts. The largest hail was 2 inches in diameter near Backus along with sporadic reports of tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 3, 5:27 AM CST, 4 hours 23 minutes earlier. Its key messages:

  • Frontal passage this afternoon creates a 5 to 10 percent chance of isolated severe thunderstorms in the Brainerd Lakes region late this afternoon into this evening.
  • Heavy rainfall is possible, a 5 to 10 percent chance, in the southern third of the Northland late Sunday night into Monday.
  • Temperatures gradually cool this weekend and into early next week.
Area forecast discussion, Aug 3, 5:27 AM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
627 AM CDT Sat Aug 3 2024

.KEY MESSAGES...

- Frontal passage this afternoon creates a 5 to 10 percent
  chance of isolated severe thunderstorms in the Brainerd Lakes
  region late this afternoon into this evening.

- Heavy rainfall is possible, a 5 to 10 percent chance, in the
  southern third of the Northland late Sunday night into Monday.

- Temperatures gradually cool this weekend and into early next
  week.

&&

.DISCUSSION...
Issued at 310 AM CDT Sat Aug 3 2024

Mid-level height analysis and satellite imagery show a strong
high pressure centered over the Great Basin and low pressure in
the Hudson Bay draping a cold front into the Southern Canadian
Prairies early this morning. This pattern keeps west-northwest
flow aloft over the Northland this morning as the front slowly
drops southward towards the International Border later this
morning. Radar imagery shows the pre-frontal showers and
isolated thunderstorms entering the Lake of the Woods area over
the next two hours, which tracks the current forecast for
Koochiching County seeing chances of precipitation right around
06-0800 CT this morning. Model guidance remains consistent on
showing a band of much high precipitable water (going from 0.9
inches to 1.5-1.75 inches forecast later today) currently in
the Red River Valley region moving eastward into north-central
Minnesota by Midday today. The primary result early today will
be an uptick in surface dewpoints this morning from the low-50s
early this morning back to the low-60s by this afternoon.

Short-term high-res guidance keeps scattered rain showers and
isolated thunderstorm coverage even into the Arrowhead early
this afternoon today so keeping the forecast generally for
20-40% chances of precipitation in north-central and northeast
Minnesota through late afternoon. By late afternoon though in
the Brainerd Lakes region, much better severe thunderstorm
ingredients setup for Cass, Crow Wing, and Aitkin Counties. A
nose of 1500-2500 J of CAPE build into the Lakes region, which
coincides with steep mid-level lapse rates of 7.5-8 C/km. The
combination of 35 knots of shear and those steep lapse rates
will allow for persistent updraft support over a longer track.
The high CAPE values help build confidence in any supercells
producing hail at or greater than a quarter in size. Those very
high precip water values will allow for very localized heavy
rainfall up to 2 inches, although the better chances are just
over the forecast border into central Minnesota. Flow aloft will
veer from westerly to northwesterly so any severe thunderstorms
are expected to move in a southeastward motion, which could
allow a lone severe storm to drift into east-central Minnesota
by this evening.

Any severe weather in the Northland is expected to move out of
the forecast area by sunset this evening as the front drops into
central Minnesota and northwest Wisconsin by early tonight.

Colder mid-level northerly flow behind the front sets up tonight
as those mid-level temperatures drop from about 18 C down to 12
C by early Sunday morning. This pattern change will be what
helps to promote cooler surface temperatures gradually beginning
this weekend and being noted especially into early next week!
Dewpoint temperatures also drop from the low-60s mentioned
earlier for today down into upper-40s to low-50s as well to
create a much less humid and more comfortable airmass over the
Northland.

By late Sunday night though, a stationary front sets up over the
southern half of the Northland per the last few runs of
deterministic model guidance. A still warm and more moist
airmass on the southern side of the stationary boundary late
Sunday night into Monday creates potential (5 to 10 percent
chance) for heavy rainfall mainly in inland northwest Wisconsin,
east-central Minnesota and into the Brainerd Lakes region.
Another 25 mile shift southward in the location of the
stationary boundary would highly limit any rainfall chances
though as the drier Canadian airmass sitting over much of
northern Minnesota could shift southward and only create light
to moderate rainfall to those southern locations in the forecast
area. Either way wherever the stationary boundary sets up, expect
a fairly sharp gradient in observed rainfall amounts mainly
south of US Hwy 2 in northwest Wisconsin and south of MN Hwy 210
in northeast Minnesota. The band of heaviest rainfall likely
moves southeastward by later Monday night.

The cooling trend mentioned above lasts into the middle of next
week as multiple shortwaves rotate through to the north of the
region to create off-and-on rain shower and thunderstorm
chances into the end of next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 624 AM CDT Sat Aug 3 2024

Very localized LIFR to MVFR visibility from fog persists through
13Z today. A cold front dropping southward into northern
Minnesota from Ontario/Manitoba brings increasing scattered rain
shower and isolated general thunderstorms chances to mainly
northeast Minnesota today. There is a 5% chance of an isolated
severe thunderstorm near BRD 21Z-02Z this evening capable of
producing large hail and wind gusts to 50 knots. Another round
of overnight mist and fog is possible (20-30% chance) after 07Z
Sunday.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 228 AM CDT Sat Aug 3 2024

Northwest winds under 15 knots early this morning shift
southwesterly by late morning today ahead of an incoming frontal
passage. An isolated thunderstorms cannot be ruled out this
afternoon associated with that frontal passage into this
evening. Winds shift northeasterly behind the front tonight into
Sunday and build waves to 2 feet along the South Shore and into
the Head of the Lake.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...NLy
AVIATION...NLy
MARINE...NLy
Hazardous weather outlook, Aug 3, 2:39 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
339 AM CDT Sat Aug 3 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
339 AM CDT Sat Aug 3 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered strong to severe storms are possible along
and west of a line from Siren, Wisconsin to Walker, Minnesota this
afternoon and evening. The primary hazards are large hail up ping
pong ball size and and damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms are possible in parts of northwest Wisconsin
Sunday afternoon and over southern parts of the Northland Sunday
night into Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed.

LSZ121-140>148-150-041030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
339 AM CDT Sat Aug 3 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Aug 3, 8:33 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
933 AM CDT Sat Aug 3 2024

MNZ010-031500-
Koochiching MN-
933 AM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KOOCHICHING COUNTY
THROUGH 1000 AM CDT...

At 933 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Loman, or 30 miles west of International Falls, moving
east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Littlefork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4839 9419 4853 9412 4841 9326 4813 9343
TIME...MOT...LOC 1433Z 286DEG 48KT 4845 9403

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Britt
Special weather statement, Aug 3, 8:53 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Duluth MN
953 AM CDT Sat Aug 3 2024

MNZ010-031530-
Koochiching MN-
953 AM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KOOCHICHING COUNTY
THROUGH 1030 AM CDT...

At 953 AM CDT, Doppler radar was tracking a strong thunderstorm over
Waskish, moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mizpah, Margie, and Gemmell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4808 9384 4784 9402 4785 9403 4801 9442
      4823 9443
TIME...MOT...LOC 1453Z 296DEG 37KT 4815 9447

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Britt
Local storm report, Aug 3, 9:40 AM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1040 AM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     Hail             Littlefork              48.40N 93.56W
08/03/2024  M0.70 Inch       Koochiching        MN   Trained Spotter

&&

The radar

The Duluth radar (KDLH), 180 km away, was scanning. The volume nearest the first event began at 15:49 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Itasca

When
August 3, 9:50 AM CST to 9:52 AM CST
Where
Itasca County, 6.64 mi NNW of Dora Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
47.820, -94.100

Hail, Itasca

When
August 3, 9:53 AM CST to 9:55 AM CST
Where
Itasca County, 1.56 mi WSW of Bass Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
47.690, -93.980

Hail, Itasca

When
August 3, 9:58 AM CST to 10:00 AM CST
Where
Itasca County, 4.67 mi ENE of Wirt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.760, -93.860

Thunderstorm Wind, Itasca

When
August 3, 9:58 AM CST to 10:00 AM CST
Where
Itasca County, 4.67 mi ENE of Wirt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.760, -93.860

A few trees were downed around Squaw Lake.

Thunderstorm Wind, Itasca

When
August 3, 11:48 AM CST to 11:50 AM CST
Where
Itasca County, 2.5 mi NE of Inger
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.580, -93.970

Six trees were down around Portage Lake with the largest being about 16 inches in diameter.

Hail, Itasca

When
August 3, 2:18 PM CST to 2:21 PM CST
Where
Itasca County, Nashwauk
Measured
1.25 in hail
Reported by
Public
Coordinates
47.380, -93.170

Hail, Itasca

When
August 3, 2:32 PM CST to 2:35 PM CST
Where
Itasca County, Nashwauk
Measured
1 in hail
Reported by
Public
Coordinates
47.380, -93.170

Thunderstorm Wind, St. Louis

When
August 3, 2:54 PM CST to 2:55 PM CST
Where
St. Louis County, Cotton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.170, -92.480

Several trees about 10 inches in diameter were downed.

Hail, Itasca

When
August 3, 4:10 PM CST to 4:12 PM CST
Where
Itasca County, 0.47 mi W of Grand Rapids Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
47.220, -93.530

Hail, Cass

When
August 3, 4:58 PM CST to 5:10 PM CST
Where
Cass County, 1.17 mi SW of Backus
Measured
1.25 in hail
Reported by
Public
Coordinates
46.810, -94.520

The hail for upwards of 10 to 15 minutes.

Hail, Cass

When
August 3, 5:07 PM CST to 5:11 PM CST
Where
Cass County, 0.47 mi W of Backus
Measured
1.25 in hail
Reported by
Public
Coordinates
46.820, -94.510

Hail, Cass

When
August 3, 5:10 PM CST to 5:14 PM CST
Where
Cass County, 2.28 mi NNE of Backus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.850, -94.480

Hail, Cass

When
August 3, 5:13 PM CST to 5:15 PM CST
Where
Cass County, 1.46 mi SSW of Backus
Measured
2 in hail
Reported by
Public
Coordinates
46.800, -94.510

Hail, Cass

When
August 3, 5:28 PM CST to 5:30 PM CST
Where
Cass County, 5.95 mi SW of Mildred
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.690, -94.540

Hail, Cass

When
August 3, 5:28 PM CST to 5:30 PM CST
Where
Cass County, 5.95 mi SW of Mildred
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.690, -94.540

Hail, Crow Wing

When
August 3, 5:32 PM CST to 5:35 PM CST
Where
Crow Wing County, 4.47 mi NE of Jenkins
Measured
0.75 in hail
Reported by
Public
Coordinates
46.700, -94.270

Thunderstorm Wind, Aitkin

When
August 3, 6:00 PM CST to 6:01 PM CST
Where
Aitkin County, 4.93 mi S of Jacobson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.930, -93.290

Several trees were downed on the west side of Ball Bluff Lake.

Hail, Crow Wing

When
August 3, 6:04 PM CST to 6:06 PM CST
Where
Crow Wing County, 0.47 mi E of (P39)pequot Lakes
Measured
0.75 in hail
Reported by
Public
Coordinates
46.600, -94.310

Hail, Crow Wing

When
August 3, 6:07 PM CST to 6:10 PM CST
Where
Crow Wing County, (P39)pequot Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.600, -94.320

Hail, Crow Wing

When
August 3, 6:16 PM CST to 6:18 PM CST
Where
Crow Wing County, 2.8 mi S of Breezy Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
46.560, -94.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199786, 1199787, 1199788, 1199804, 1199803, 1199789, 1199790, 1199805, 1199791, 1199792, 1199793, 1199794, 1199795, 1199796, 1199797, 1199798, 1199802, 1199799, 1199800, 1199801.